Alert archive / Missouri / Flash Flood Warnings in 2022

Flash Flood Warning 11, NWS Springfield, MO

April 21, 20224 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Apr 21, 2022, 6:17 PM CDT for 4 counties in Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 21, 2022, 6:17 PM CDT (23:17 UTC)
Expired
Apr 22, 2022, 12:15 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Cedar County, MO, Dallas County, MO, Polk County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 65 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 6:18 PM CDTFLASH FLOOD3 Wnw Bearcreek, MODELAYED REPORT. OFF-DUTY NWS EMPOLYEE REPORTED A WASHED-OUT ROAD DUE TO FLASH FLOODING SOUTH OF THE INTERSECTION OF SHADY LANE AND HIGHWAY 32.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2022-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2022-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-379 J/kg
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

561 
WGUS53 KSGF 212317
FFWSGF
MOC039-059-167-217-220515-
/O.NEW.KSGF.FF.W.0011.220421T2317Z-220422T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
617 PM CDT Thu Apr 21 2022

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Cedar County in southwestern Missouri...
  Western Dallas County in southwestern Missouri...
  Polk County in southwestern Missouri...
  Southern Vernon County in west central Missouri...

* Until 1215 AM CDT.

* At 617 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Bolivar, Nevada, El Dorado Springs, Buffalo, Stockton, 
  Humansville, Sheldon and Fair Play.

This includes the following low water crossings...
  Clear Creek at Rebel Road, Lindley Creek at Mathis Road, Ingalls 
  Creek at Highway HH, Bear Creek at 60th Road and Weaubleau Creek 
  at Highway V.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3765 9454 3780 9447 3788 9404 3781 9357
      3781 9305 3753 9310 3755 9362 3757 9362
      3758 9408 3764 9407

FLASH FLOOD...RADAR INDICATED

$$

JT
1 follow-up statement
688 
WGUS73 KSGF 220506
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
1206 AM CDT Fri Apr 22 2022

MOC039-059-167-217-220516-
/O.EXP.KSGF.FF.W.0011.000000T0000Z-220422T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cedar MO-Dallas MO-Polk MO-Vernon MO-
1206 AM CDT Fri Apr 22 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 1215 AM CDT EARLY THIS MORNING 
FOR CEDAR, WESTERN DALLAS, POLK AND SOUTHERN VERNON COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3765 9454 3780 9447 3788 9404 3781 9357
      3781 9305 3753 9310 3755 9362 3757 9362
      3758 9408 3764 9407

$$

Lindenberg

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 21, 2:41 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Apr 21, 2:41 PM CDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
241 PM CDT Thu Apr 21 2022

Key Messages:

1. Scattered showers and thunderstorms and strong/severe risk
continues this afternoon/early evening.

2. Warmer temperatures today into Saturday.

3. Windy conditions on Friday.

4. Excessive rainfall risk Saturday into Sunday along a slow
moving cold front.

.SHORT TERM...(This evening through Friday afternoon)
Issued at 239 PM CDT Thu Apr 21 2022

The warm front will continue to lift this afternoon into the
early evening hours, bringing much warmer temperatures to the area
as it places us in the warm sector. Scattered showers and
thunderstorms can be observed across the area, with some
thunderstorms producing large hail and damaging winds.

Models show an upper level ridging pattern beginning to build over
the region as a potent trough makes its way onshore over the
western CONUS. Despite mid level heights rising and some capping
shown by forecast soundings, latest CAM guidance shows convection
continuing along the front later this afternoon into this evening
with MLCAPE between 500-1500 J/kg possible.

With cloud cover over the area, afternoon highs are expected to
remain in the 60s to 70s across much of the area, with only a few
areas reaching the low 80s.

Later this evening into tonight, the front will lift out of the
forecast area, allowing for quieter weather heading into Friday.
With the entire CWA in the warm sector, can expect tonight's
overnight lows to be in the low to mid 60s.

Friday will be much warmer, with NBM percentiles showing the low
80s for much of the area. With the upper level trough over the
western CONUS continuing to propagate eastward, and the ridging
pattern continuing to build, a tightened pressure gradient will
lead to a windier day on Friday, with gusts up to 35 mph possible.

.LONG TERM...(Friday Night through Thursday)
Issued at 239 PM CDT Thu Apr 21 2022

The trough will continue to push eastward, and a surface Low will
develop and begin lifting towards the Northern Plains Friday
evening, dragging an associated cold front along with it.

Saturday will be the beginning of a wet weekend as the cold front
begins slowly pushing towards the forecast area, remaining over
the CWA through much of Sunday/Sunday night before pushing out of
the area on Monday. Ample Gulf moisture and sufficient frontal
lifting will pave the way for showers and possible thunderstorms,
with training convection leading to an excessive rainfall
potential through the weekend. Ahead of the front Saturday
evening/night, there is a potential for thunderstorms to develop,
so will need to monitor any strong to severe storm chances over
the next day or two.

The WPC Day 3 Excessive Rainfall Outlook (ERO) positions a
marginal risk over the CWA, with the experimental Day 4 ERO
showing a slight risk. Regarding potential rainfall amounts, NBM
48-hr probabilities of QPF >1 inch shows 50-70% across the
majority of the area, with probabilities of >2 inches dropping
down to 20-30%. As the weekend draws closer, will continue to
monitor flooding potential.

As this system pushes out of the area on Monday, a cooler air mass
will begin building into the region once again before highs
return to the upper 60s and 70s towards the middle of the work
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1139 AM CDT Thu Apr 21 2022

Ceilings and visibilities will continue to rise as the fog from
early this morning has lifted, and current MVFR conditions at
KJLN and IFR at KBBG are expected to improve by this afternoon.
Some scattered showers will be possible today as a frontal passage
lifts north. Breezy south-southeast winds are expected today
through tomorrow, with gusts up to 20 kts possible today, and up
to 30 kts tomorrow. Otherwise, once the front lifts north of the
area this evening, dry conditions are expected for the remainder
of the TAF period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Melto
LONG TERM...Melto
AVIATION...Melto
Hazardous weather outlook, Apr 21, 2:11 PM CDT, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
211 PM CDT Thu Apr 21 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221915-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
211 PM CDT Thu Apr 21 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited Severe Thunderstorm risk.
  Limited lightning risk.

DISCUSSION...

Scattered thunderstorms across the area are expected to continue
near a frontal boundary lifting through this afternoon/evening.
Some of the stronger storms have already, and may continue to
produce large hail and wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Gusty winds up to 35 mph will also be possible Friday and
Saturday over southeast Kansas and western Missouri. A cold front
will move into the area this weekend into early next week and will
bring additional showers and storms to the area along with the
increasing potential for heavy rainfall and flooding.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Melto

In the hours before

Local storm report, Apr 21, 4:51 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
451 PM CDT THU APR 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             OLYMPIA                 37.73N 94.03W
04/21/2022  E1.00 INCH       CEDAR              MO   AMATEUR RADIO

            GROUND COVERED IN HAIL. BROKEN WINDSHIELDS
            AND HOUSE WINDOWS.

&&

TITUS
Local storm report, Apr 21, 5:06 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
506 PM CDT THU APR 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             BOLIVAR                 37.61N 93.41W
04/21/2022  E1.75 INCH       POLK               MO   AMATEUR RADIO

&&

TITUS
Local storm report, Apr 21, 5:21 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
521 PM CDT THU APR 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             2 NE BOLIVAR            37.63N 93.38W
04/21/2022  U1.00 INCH       POLK               MO   PUBLIC

            REPORT FROM MPING.

&&

TITUS
Local storm report, Apr 21, 5:25 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
525 PM CDT THU APR 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             BOLIVAR                 37.61N 93.41W
04/21/2022  NAN INCH         POLK               MO   PUBLIC

            REPORTS OF SKYLIGHTS AND SIDING BROKEN FROM
            HAIL.

&&

TITUS
Special weather statement, Apr 21, 5:26 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Springfield MO
526 PM CDT Thu Apr 21 2022

MOZ068-079-212300-
Polk MO-Hickory MO-
526 PM CDT Thu Apr 21 2022

...A strong thunderstorm will impact portions of southwestern Hickory
and northern Polk Counties through 600 PM CDT...

At 525 PM CDT, Doppler radar was tracking a strong thunderstorm near
Humansville, or 10 miles northwest of Bolivar, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bolivar...                        Pomme de Terre Lake...
Pittsburg...                      Humansville...
Polk...                           Fair Play...
Halfway...                        Flemington...
Dunnegan...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near area lakes, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3784 9326 3756 9325 3762 9362 3774 9361
      3774 9363 3781 9363 3783 9362
TIME...MOT...LOC 2225Z 272DEG 28KT 3773 9354

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

ML
Special weather statement, Apr 21, 6:00 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Springfield MO
600 PM CDT Thu Apr 21 2022

MOZ079-080-212330-
Dallas MO-Polk MO-
600 PM CDT Thu Apr 21 2022

...A strong thunderstorm will impact portions of northwestern Dallas
and northeastern Polk Counties through 630 PM CDT...

At 559 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Bolivar, moving east at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Pomme de Terre Lake...            Buffalo...
Polk...                           Louisburg...
Goodson...                        Pumpkin Center...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3764 9302 3767 9338 3778 9340 3780 9326
      3780 9319 3781 9313 3782 9302
TIME...MOT...LOC 2259Z 265DEG 25KT 3773 9332

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

ML

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 10:44 PM CDTSpecial Weather StatementSGFBarry, McDonald31 min
Apr 20, 10:53 PM CDTSevere Thunderstorm WarningSGFBarry, McDonald52 min
Apr 20, 11:42 PM CDTSevere Thunderstorm WarningSGFBarry, Stone33 min
Apr 21, 12:23 AM CDTSpecial Weather StatementSGFBarry37 min
Apr 21, 12:32 AM CDTSevere Thunderstorm WarningSGFBarry28 min
Apr 21, 4:19 AM CDTFlash Flood WarningSGFBarry, McDonald, Newton6 hr
Apr 21, 4:52 AM CDTDense Fog AdvisorySGFBarton, Benton, Camden, Cedar, Christian, Dade and 18 more5 hr
Apr 21, 7:33 AM CDTAreal Flood AdvisorySGFBarry, Jasper, Lawrence, Newton6 hr
Apr 21, 8:02 AM CDTFlash Flood WarningSGFJasper, Newton7 hr
Apr 21, 9:13 AM CDTAreal Flood WarningSGFMcDonald12 hr
Apr 21, 9:31 AM CDTAreal Flood WarningSGFBarry12 hr
Apr 21, 10:07 AM CDTAreal Flood WarningSGFBarry, McDonald, Newton9 hr
Apr 21, 12:31 PM CDTSpecial Weather StatementSGFBarton44 min
Apr 21, 12:39 PM CDTSevere Thunderstorm WarningSGFBarton51 min
Apr 21, 1:18 PM CDTSevere Thunderstorm WarningSGFBarton, Dade57 min
Apr 21, 2:05 PM CDTSevere Thunderstorm WarningSGFDade, Lawrence40 min
Apr 21, 2:08 PM CDTSevere Thunderstorm WarningSGFBarton, Vernon52 min
Apr 21, 2:12 PM CDTSevere Thunderstorm WarningSGFVernon48 min
Apr 21, 2:39 PM CDTSevere Thunderstorm WarningSGFVernon37 min
Apr 21, 2:48 PM CDTSevere Thunderstorm WarningSGFCedar, Vernon42 min
Apr 21, 3:12 PM CDTSevere Thunderstorm WarningSGFVernon48 min
Apr 21, 3:30 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFCedar, Vernon45 min
Apr 21, 3:54 PM CDTSevere Thunderstorm WarningSGFCedar, Vernon51 min
Apr 21, 3:59 PM CDTSevere Thunderstorm WarningSGFCedar, Dade, Polk46 min
Apr 21, 4:14 PM CDTSevere Thunderstorm WarningSGFCedar, Dade46 min
Apr 21, 4:21 PM CDTSevere Thunderstorm WarningSGFDallas, Greene, Polk39 min
Apr 21, 4:51 PM CDTSevere Thunderstorm WarningSGFCedar, Dade, Polk39 min
Apr 21, 4:53 PM CDTTornado WarningSGFDallas, Greene, Polk37 min
Apr 21, 5:25 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFDallas, Greene, Polk, Webster50 min
Apr 21, 5:26 PM CDTSpecial Weather StatementSGFPolk34 min
Apr 21, 5:36 PM CDTTornado WarningSGFDallas, Laclede, Polk, Webster24 min
Apr 21, 5:58 PM CDTTornado WarningSGFDallas, Laclede, Webster, Wright47 min
Apr 21, 6:00 PM CDTSpecial Weather StatementSGFDallas30 min
Apr 21, 6:39 PM CDTSevere Thunderstorm WarningSGFDallas, Laclede, Webster, Wright44 min

Nearby

Flash Flood Warnings in Missouri, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.